This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process methadone properly.
What might happen:
The blood levels of methadone may increase and problems of methadone withdrawal could occur if the dosage of fluvoxamine is decreased or discontinued.
What you should do about this interaction:
Your methadone dose may need to be changed if you start or stop taking fluvoxamine. Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking both of these medicines. They may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Iribarne C, Picart D, Dreano Y, Berthou F. In vitro interactions between fluoxetine or fluvoxamine and methadone or buprenorphine. Fundam Clin Pharmacol 1998;12(2):194-9.
- 2.Iribarne C, Dreano Y, Bardou LG, Menez JF, Berthou F. Interaction of methadone with substrates of human hepatic cytochrome P450 3A4. Toxicology 1997 Feb 14;117(1):13-23.
- 3.Bertschy G, Baumann P, Eap CB, Baettig D. Probable metabolic interaction between methadone and fluvoxamine in addict patients. Ther Drug Monit 1994 Feb;16(1):42-5.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.